Texas, 2018

Damaging Wind in Texas, August 17, 2018

August 17, 2018 · NWS LUB · 1 event in 1 county or zone

A continued moist and unstable air mass led to several thunderstorms this afternoon across the region. One of these storms produced a brief severe wind gust near Abernathy (Hale County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A continued moist and unstable air mass led to several thunderstorms this afternoon across the region. One of these storms produced a brief severe wind gust near Abernathy (Hale County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 17, 1:46 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 17, 1:46 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
246 PM CDT Fri Aug 17 2018

.DISCUSSION...
A typical summertime pattern will continue over the next week with a
few ripples in the forecast.

A short wave will move over top of an upper level ridge this weekend
which will temporarily suppress this ridge. For the rest of today,
we can expect a near repeat of yesterday. For this evening, an MCS
will try to make its way into the South Plains from eastern New
Mexico/western Texas Panhandle. Instabilities around 500-1000 J/kg
this evening and overnight will support robust enough updrafts to
create strong downburst winds as observed the previous few nights.
On Saturday, the aforementioned short wave will likely initiate an
MCS off the higher terrain of Colorado and New Mexico and roll into
West Texas early Sunday morning. A strong low level jet will likely
be able to sustain convection into Sunday morning and steer activity
to the southeast towards the South Plains and Rolling Plains.

The timing of a front on Sunday remains troublesome. An initial wind
shift early on Sunday will likely be influenced by overnight
convection with surface ridging not moving in until Sunday night.
This will make for fairly nebulous precipitation chances on Sunday.
The best likelihood will be across the southern South Plains and
Rolling Plains closer to the expected position of the frontal
boundary. Convection will be shut down on Monday in the post frontal
air mass but may resume as early as Tuesday evening. The western
CONUS ridge will amplify next week and we will return to northwest
flow with increased storm chances for the second half of next week.
Although there are some differences in the GFS and ECMWF solutions
that would have an impact on the forecast. The GFS builds the ridge
farther to the west which will allow better chances for northwest
flow storms while the ECMWF depicts the ridge more overhead. The
ECMWF would bring warmer temperatures and lesser chances for
precipitation.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

01
Hazardous weather outlook, Aug 17, 2:51 AM CST, 12 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
351 AM CDT Fri Aug 17 2018

TXZ021>044-172100-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
351 AM CDT Fri Aug 17 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Thunderstorms this afternoon and tonight across the extreme southern
Panhandle could produce wind gusts to 70 mph and flooding in some
locales.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Chances for afternoon and overnight thunderstorms will continue
Saturday and Sunday, initially favoring the the southern Texas
Panhandle, before expanding south on Sunday along a cold front.
Isolated severe wind gusts and localized flooding may accompany
some of these storms.

The radar

The Lubbock radar (KLBB), 26 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hale

When
August 17, 3:40 PM CST
Where
Hale County, 2.15 mi NNE of Abernathy Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.880, -101.760

Measured by a Texas Tech University West Texas mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766494.